Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 65, NWS Paducah, KY

April 19, 2011Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 19, 2011, 6:52 PM CDT for Carter County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 6:52 PM CDT (23:52 UTC)
Expired
Apr 19, 2011, 7:30 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Carter County, MO

The radar

The St Louis radar (KLSX), 192 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:22 PM CDTHAIL 0.88Van Buren, MONICKEL SIZE HAIL REPORTED.
Apr 19, 7:24 PM CDTHAIL 1Van Buren, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:46 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 583 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
583 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KPAH 192352
SVRPAH
MOC035-200030-
/O.NEW.KPAH.SV.W.0065.110419T2352Z-110420T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 730 PM CDT.

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF FREMONT..AND MOVING EAST AT 60 MPH.

  THIS STORM HAS CAUSED POWER OUTAGES IN SHANNON COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...
  FREMONT...
  VAN BUREN...
  HUNTER...
  ELLSINORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY
AND SOUTHEAST MISSOURI.

&&

LAT...LON 3709 9122 3708 9111 3710 9097 3706 9096
      3705 9075 3700 9074 3697 9070 3693 9070
      3692 9068 3681 9067 3682 9122 3686 9124
TIME...MOT...LOC 2352Z 268DEG 51KT 3705 9123
WIND...HAIL 70MPH 1.75IN

$$
1 follow-up statement
956 
WWUS53 KPAH 200008
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT TUE APR 19 2011

MOC035-200030-
/O.CON.KPAH.SV.W.0065.000000T0000Z-110420T0030Z/
CARTER MO-
708 PM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CARTER COUNTY IN SOUTHEAST MISSOURI...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTH OF VAN BUREN...MOVING EAST AT 60 MPH.

QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM 4 MILES SOUTHEAST OF 
EMINENCE IN SHANNON COUNTY AROUND 650 PM.

ANOTHER STORM HAS QUICKLY DEVELOPED JUST SOUTH OF VAN BUREN...MOVING 
EAST TOWARD ELLSINORE.

LOCATIONS IN THE WARNING INCLUDE HUNTER...GRANDIN AND ELLSINORE.

LAT...LON 3709 9122 3708 9111 3710 9097 3706 9096
      3705 9075 3700 9074 3697 9070 3693 9070
      3692 9068 3681 9067 3682 9122 3686 9124
TIME...MOT...LOC 0007Z 268DEG 51KT 3706 9096
WIND...HAIL 70MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:22 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 3:22 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE APR 19 2011

.DISCUSSION...

...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF
REGION...

IN WAIT MODE AT CURRENT TIME ACROSS OUR FORECAST AREA AS CONVECTION
IS BEGINNING TO INITIATE ALONG FRONTAL BOUNDARY MOVING EAST INTO SW
AND CENTRAL MO. MOST OF OUR AREA REMAINS UNDER A VERY SHARP CAP...AS
EVIDENT ON 16Z RUC SOUNDINGS. THIS CAP SHOULD KEEP MOST LOCATIONS
STORM FREE UNTIL IT WEAKENS AND JUST AHEAD OF THE LINE OF STORMS
VERY LATE THIS AFTERNOON INTO THE EARLY THIS EVENING. MODERATE RISK
OF SEVERE STORMS WITH THE ENTIRE BAG OF SEVERE RISKS POSSIBLE...
ESPECIALLY WITH DAMAGING WIND GUSTS AND LARGE HAIL...ISOLATED
TORNADOES AND EVEN THE POTENTIAL FOR HEAVY RAIN ALONG ALONG AND
BEHIND THE LINE OF STORMS.

STILL IS SOME CONCERN THAT A PREFRONTAL SURFACE TROF WILL DEVELOP
OUT AHEAD OF THE MAIN FRONT/LINE OF STORMS EARLY TONIGHT. IF THIS
OCCURS AND FORCING IS STRONG ENOUGH TO ERODE THE CURRENT THERMAL
CAP...WE COULD END UP WITH INDIVIDUAL/DISCRETE THUNDERSTORM ACTIVITY
OUT AHEAD OF THE MAIN LINE....ESP THIS EVENING. IF THIS WERE TO
OCCUR...ENVIRONMENTAL CONDITIONS WOULD BE MORE FAVORABLE FOR VERY
LARGE HAIL AND A CREATE LARGER POTENTIAL FOR TORNADOES TO SPIN UP.
THIS SITUATION APPEARS MORE LIKELY ALONG AND NW OF THE OHIO
RIVER...AND IN SE MO.

THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z...
THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT
JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY
AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY AND NIGHT DRY GIVEN
THE INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH
THROUGH THE REGION.

THURSDAY INTO THURSDAY NIGHT POPS ARE ON THE INCREASE AS MID LEVEL
FLOW BECOMES MORE SWLY AND DRAWS THE SFC BOUNDARY BACK NORTH ACROSS
THE AREA AS A WARM FRONT THU NIGHT. BEST CHANCE FOR ANY STRONG STORM
WOULD LIKELY BE JUST NORTH OF THE WARM FRONT THU NIGHT...SO
INCREASED POPS INTO THE LIKELY RANGE OVER MUCH OF THE REGION.

ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM AS THE
STORM TRACK CHANGES LITTLE. MODERATELY STRONG WEST/SOUTHWEST MID
LEVEL FLOW WILL STEER LOW PRESSURE SYSTEMS ACROSS THE CENTRAL PLAINS
TO THE UPPER MISSISSIPPI VALLEY/WESTERN GREAT LAKES. THIS SHOULD
RESULT IN A GENERALLY WARM AND HUMID PATTERN...WITH PERIODS OF
SHOWERS AND THUNDERSTORMS. REGARDING THE DAILY DETAILS...

ON FRIDAY...A SURFACE WARM FRONT WILL LIFT NORTH OF THE LOWER OHIO
VALLEY. PRECIPITATION WILL DIMINISH FROM SOUTH TO NORTH DURING THE
DAY...WITH SOME CLEARING LIKELY IN THE AFTERNOON.

ON FRIDAY NIGHT...A COLD FRONT WILL MOVE SOUTHEAST TOWARD THE MID
MISSISSIPPI VALLEY. COMPARED TO TONIGHTS SYSTEM...THE FRIDAY NIGHT
SYSTEM LOOKS TO BE A LITTLE WEAKER AND FURTHER NORTHWEST. IN
FACT...THE 12Z GEFS KEEPS THE CENTRAL PRESSURE ABOVE 1000 MB AT ITS
DEEPEST POINT. FORECAST CAPES AND WIND FIELDS ARE NOT AS IMPRESSIVE
AS THIS EVENING...BUT STILL EASILY SUFFICIENT FOR ORGANIZED
SEVERE.

ON SATURDAY THROUGH SUNDAY...THE MODELS REMAIN HIGHLY DIVERGENT WITH
RESPECT TO THE FRONTAL MOVEMENT. THE 12Z GFS REMAINS CONSISTENT WITH
PREVIOUS RUNS BY STALLING THE FRONT OVER THE LOWER OHIO VALLEY
THROUGH THE WEEKEND. THE 12Z HPC AND ECMWF SOLUTIONS KEEP THE FRONT
FARTHER NORTH. FORECAST WILL LEAN TOWARD THE SOMEWHAT WARMER AND
DRIER HPC/ECMWF SOLUTIONS.

EARLY NEXT WEEK...A DEEPENING 500 MB TROUGH OVER THE PLAINS WILL
RESULT IN SURFACE CYCLOGENESIS WELL TO OUR WEST. DEPENDING ON THE
TRACK OF THE SYSTEM...ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE.
THE MODELS SEEM TO BE TRENDING SLOWER AND STRONGER WITH THE
SYSTEM...MEANING THAT MONDAY IS LOOKING WARMER AND DRIER WHILE
TUESDAY IS MORE LIKELY TO BE ACTIVE.

CHANCES FOR HEAVY RAIN/FLOODING POTENTIAL WILL HEAVILY DEPEND ON THE
FRONTAL MOVEMENT THIS WEEKEND...WHICH THE MODELS ARE STILL HAVING
TROUBLE WITH.

&&

.AVIATION...
WINDS WILL BE S TO SW AT 10 TO 20 KTS WITH GUSTS TO 30 KTS THIS
AFTERNOON INTO THE EVENING...AHEAD OF ADVANCING STRONG COLD FRONT
THAT SHOULD DEVELOP WIDESPREAD CONVECTION/SQUALL LINE THAT WILL
LIKELY BRING AT LEAST SCT...IF NOT WIDESPREAD...WIND GUSTS FROM 40
TO 60 KTS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE
ACROSS THE ENTIRE REGION TONIGHT...BEGINNING 00Z TO 05Z THIS EVENING
KCGI TO KPAH...04Z TO 09Z AS BEST GUESS IN TIMING FOR KEVV TO KOWB.
IFR CLOUDS WILL LIKELY PERSIST THROUGH MUCH OF THE LATTER PORTION OF
THE FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/MY
Hazardous weather outlook, Apr 19, 6:46 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT TUE APR 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
646 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL 200 AM.
REFER TO THE WATCH FOR DETAILS.

A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL ALL BE POSSIBLE
WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO A THREAT.
INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON
WIDESPREAD MINOR TO MODERATE RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND
ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT.

MINOR TO MODERATE RIVER FLOODING IS FORECAST TO CONTINUE THROUGH
MUCH OF THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH TONIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:04 PM CDTRiver Flood WarningPAHCape Girardeau, Perry, Scott92 days
Apr 19, 12:04 PM CDTRiver Flood WarningPAHScott88 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.